MURAL - Maynooth University Research Archive Library



    Observations on the bias of nonnegative mechanisms for differential privacy


    McGlinchey, Aisling and Mason, Oliver (2020) Observations on the bias of nonnegative mechanisms for differential privacy. Foundations of Data Science, 2 (4). pp. 429-442. ISSN 2639-8001

    [img]
    Preview
    Download (216kB) | Preview


    Share your research

    Twitter Facebook LinkedIn GooglePlus Email more...



    Add this article to your Mendeley library


    Abstract

    We study two methods for differentially private analysis of bounded data and extend these to nonnegative queries. We first recall that for the Laplace mechanism, boundary inflated truncation (BIT) applied to nonnegative queries and truncation both lead to strictly positive bias. We then consider a generalization of BIT using translated ramp functions. We explicitly characterise the optimal function in this class for worst case bias. We show that applying any square-integrable post-processing function to a Laplace mechanism leads to a strictly positive maximal absolute bias. A corresponding result is also shown for a generalisation of truncation, which we refer to as restriction. We also briefly consider an alternative approach based on multiplicative mechanisms for positive data and show that, without additional restrictions, these mechanisms can lead to infinite bias.

    Item Type: Article
    Additional Information: This is the preprint version of the published article and is available at https://arxiv.org/abs/2101.02957. Cite as: Aisling McGlinchey, Oliver Mason. Observations on the bias of nonnegative mechanisms for differential privacy. Foundations of Data Science, 2020, 2 (4): 429-442. doi:10.3934/fods.2020020
    Keywords: Differential privacy; Laplace distribution; nonnegative data; bias; post-processing;
    Academic Unit: Faculty of Science and Engineering > Mathematics and Statistics
    Faculty of Science and Engineering > Research Institutes > Hamilton Institute
    Item ID: 15524
    Identification Number: https://doi.org/10.3934/fods.2020020
    Depositing User: Oliver Mason
    Date Deposited: 16 Feb 2022 16:41
    Journal or Publication Title: Foundations of Data Science
    Publisher: American Institute of Mathematical Sciences
    Refereed: Yes
    URI:

    Repository Staff Only(login required)

    View Item Item control page

    Downloads

    Downloads per month over past year